Inventiones mathematicae

, Volume 190, Issue 2, pp 357–438 | Cite as

Anosov representations: domains of discontinuity and applications

  • Olivier Guichard
  • Anna WienhardEmail author


The notion of Anosov representations has been introduced by Labourie in his study of the Hitchin component for SL(n,R). Subsequently, Anosov representations have been studied mainly for surface groups, in particular in the context of higher Teichmüller spaces, and for lattices in SO(1,n). In this article we extend the notion of Anosov representations to representations of arbitrary word hyperbolic groups and start the systematic study of their geometric properties. In particular, given an Anosov representation Γ→G we explicitly construct open subsets of compact G-spaces, on which Γ acts properly discontinuously and with compact quotient.

As a consequence we show that higher Teichmüller spaces parametrize locally homogeneous geometric structures on compact manifolds. We also obtain applications regarding (non-standard) compact Clifford–Klein forms and compactifications of locally symmetric spaces of infinite volume.


Hyperbolic groups Surface groups Hitchin component Maximal representations Anosov representations Higher Teichmüller spaces Compact Clifford–Klein forms Discrete subgroups of Lie groups Convex cocompact subgroups Quasi-isometric embedding 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abels, H., Margulis, G.A., Soĭfer, G.A.: Semigroups containing proximal linear maps. Isr. J. Math. 91(1–3), 1–30 (1995) zbMATHCrossRefGoogle Scholar
  2. 2.
    Barbot, T.: Three-dimensional Anosov flag manifolds. Geom. Topol. 14(1), 153–191 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Barbot, T.: Deformations of Fuchsian AdS representations are quasi-Fuchsian. (2011, in preparation) Google Scholar
  4. 4.
    Barbot, T., Mérigot, Q.: Anosov AdS representations are quasi-Fuchsian. arXiv:0710.0969, arXiv:0710.0618, to appear in Groups, Geometry and Dynamics (2007)
  5. 5.
    Benoist, Y.: Actions propres sur les espaces homogènes réductifs. Ann. Math. (2) 144(2), 315–347 (1996). MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Benoist, Y.: Propriétés asymptotiques des groupes linéaires. Geom. Funct. Anal. 7, 1–47 (1997) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Benoist, Y.: Convexes divisibles. I. In: Algebraic Groups and Arithmetic, pp. 339–374. Tata Inst. Fund. Res, Mumbai (2004) Google Scholar
  8. 8.
    Benoist, Y.: Convexes divisibles. III. Ann. Sci. Éc. Norm. Super. (4) 38(5), 793–832 (2005). MathSciNetzbMATHGoogle Scholar
  9. 9.
    Benoist, Y.: Convexes divisibles. IV. Structure du bord en dimension 3. Invent. Math. 164(2), 249–278 (2006). MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Benoist, Y.: Convexes hyperboliques et quasiisométries. Geom. Dedic. 122, 109–134 (2006). MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Benoist, Y.: A survey on divisible convex sets. In: Geometry, Analysis and Topology of Discrete Groups. Adv. Lect. Math. (ALM), vol. 6, pp. 1–18. Int. Press, Somerville (2008) Google Scholar
  12. 12.
    Bergeron, N., Gelander, T.: A note on local rigidity. Geom. Dedic. 107, 111–131 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Bestvina, M., Mess, G.: The boundary of negatively curved groups. J. Am. Math. Soc. 4(3), 469–481 (1991) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Bourdon, M.: Structure conforme au bord et flot géodésique d’un CAT(−1)-espace. Enseign. Math. (2) 41(1–2), 63–102 (1995) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Bowditch, B.H.: Convergence groups and configuration spaces. In: Geometric Group Theory down Under, Canberra, 1996, pp. 23–54. de Gruyter, Berlin (1999) Google Scholar
  16. 16.
    Bradlow, S.B., García-Prada, O., Gothen, P.B.: Surface group representations and U(p,q)-Higgs bundles. J. Differ. Geom. 64(1), 111–170 (2003) zbMATHGoogle Scholar
  17. 17.
    Bradlow, S.B., García-Prada, O., Gothen, P.B.: Maximal surface group representations in isometry groups of classical Hermitian symmetric spaces. Geom. Dedic. 122, 185–213 (2006) zbMATHCrossRefGoogle Scholar
  18. 18.
    Burger, M., Iozzi, A., Labourie, F., Wienhard, A.: Maximal representations of surface groups: symplectic Anosov structures. Pure Appl. Math. Q. 1(3), 543–590 (2005). Special Issue: In memory of Armand Borel. Part 2 MathSciNetzbMATHGoogle Scholar
  19. 19.
    Burger, M., Iozzi, A., Wienhard, A.: Tight homomorphisms and Hermitian symmetric spaces. Geom. Funct. Anal. 19(3), 678–721 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Burger, M., Iozzi, A., Wienhard, A.: Maximal representations and Anosov structures. (2010, in preparation) Google Scholar
  21. 21.
    Burger, M., Iozzi, A., Wienhard, A.: Surface group representations with maximal Toledo invariant. Ann. Math. (2) 172(1), 517–566 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Burger, M., Iozzi, A., Wienhard, A.: Higher Teichmüller spaces: from SL(2,R) to other Lie groups. arXiv:1004.2894, Handbook of Teichmüller Theory vol. IV (2011, to appear)
  23. 23.
    Cano, A.: Schottky groups can not act on \(\mathbf{P}^{2n}_{\mathbf{C}}\) as subgroups of PSL2n+1(C). Bull. Braz. Math. Soc. (N. S.) 39(4), 573–586 (2008) MathSciNetzbMATHGoogle Scholar
  24. 24.
    Champetier, C.: Petite simplification dans les groupes hyperboliques. Ann. Fac. Sci. Toulouse Math. (6) 3(2), 161–221 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Choi, S., Goldman, W.M.: Convex real projective structures on closed surfaces are closed. Proc. Am. Math. Soc. 118(2), 657–661 (1993) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Coornaert, M., Delzant, T., Papadopoulos, A.: Les groupes hyperboliques de Gromov. [Gromov hyperbolic groups], with an English summary. In: Géométrie et théorie des groupes. Lecture Notes in Mathematics, vol. 1441. Springer, Berlin (1990) Google Scholar
  27. 27.
    Delzant, T., Guichard, O., Labourie, F., Mozes, S.: Displacing representations and orbit maps. In: Farb, B., Fisher, D., Zimmer, R.J. (eds.) Geometry, Rigidity, and Group Actions, pp. 494–514. University of Chicago Press, Chicago (2011) Google Scholar
  28. 28.
    Eilenberg, S., Steenrod, N.: Foundations of Algebraic Topology. Princeton University Press, Princeton (1952) zbMATHGoogle Scholar
  29. 29.
    Fock, V., Goncharov, A.: Moduli spaces of local systems and higher Teichmüller theory. Publ. Math. Inst. Hautes Études Sci. 103 (2006) 1–211 MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Frances, C.: Lorentzian Kleinian groups. Comment. Math. Helv. 80(4), 883–910 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Fulton, W., Harris, J.: Representation Theory, a First Course. In: Graduate Texts in Mathematics. Readings in Mathematics, vol. 129. Springer, New York (1991) Google Scholar
  32. 32.
    García-Prada, O., Gothen, P.B., Mundet i Riera, I.: Higgs bundles and surface group representations in the real symplectic group. arXiv:0809.0576 (2008)
  33. 33.
    Goldman, W.M.: Geometric structures on manifolds and varieties of representations In: Geometry of Group Representations, Boulder, CO, 1987. Contemp. Math., vol. 74, pp. 169–198. Am. Math. Soc., Providence (1988) CrossRefGoogle Scholar
  34. 34.
    Goldman, W.M.: Topological components of spaces of representations. Invent. Math. 93(3), 557–607 (1988) MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Goldman, W.M.: Convex real projective structures on compact surfaces. J. Differ. Geom. 31(3), 791–845 (1990) zbMATHGoogle Scholar
  36. 36.
    Gothen, P.B.: Components of spaces of representations and stable triples. Topology 40(4), 823–850 (2001) MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Gromov, M.: Hyperbolic groups. In: Essays in Group Theory. Math. Sci. Res. Inst. Publ., vol. 8, pp. 75–263. Springer, New York (1987) CrossRefGoogle Scholar
  38. 38.
    Guichard, O., Kapovich, M., Wienhard, A.: Schottky groups are Anosov (2011, in preparation) Google Scholar
  39. 39.
    Guichard, O., Wienhard, A.: Convex foliated projective structures and the Hitchin component for PSL4(R). Duke Math. J. 144(3), 381–445 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Guichard, O., Wienhard, A.: Domains of discontinuity for surface groups. C. R. Math. Acad. Sci. Paris 347(17–18), 1057–1060 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Guichard, O., Wienhard, A.: Topological invariants of Anosov representations. J. Topol. 3(3), 578–642 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Guichard, O., Wienhard, A.: Domains of discontinuity for maximal symplectic representations. (2011, in preparation) Google Scholar
  43. 43.
    Guivarc’h, Y., Ji, L., Taylor, J.C.: Compactifications of Symmetric Spaces. Progress in Mathematics, vol. 156. Birkhäuser, Boston (1998) zbMATHGoogle Scholar
  44. 44.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002) zbMATHGoogle Scholar
  45. 45.
    Hernàndez, L.: Maximal representations of surface groups in bounded symmetric domains. Trans. Am. Math. Soc. 324, 405–420 (1991) zbMATHGoogle Scholar
  46. 46.
    Hitchin, N.J.: Lie groups and Teichmüller space. Topology 31(3), 449–473 (1992) MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Johnson, D., Millson, J.J.: Deformation spaces associated to compact hyperbolic manifolds. In: Discrete Groups in Geometry and Analysis, New Haven, Conn., 1984. Progr. Math., vol. 67, pp. 48–106. Birkhäuser, Boston (1987) Google Scholar
  48. 48.
    Kapovich, M.: Convex projective structures on Gromov–Thurston manifolds. Geom. Topol. 11, 1777–1830 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Kapovich, M., Leeb, B., Millson, J.J.: The Generalized Triangle Inequalities in Symmetric Spaces and Buildings with Applications to Algebra. Mem. Amer. Math. Soc., vol. 192(896), (2008). viii+83 Google Scholar
  50. 50.
    Karpelevič, F.I.: Surfaces of transitivity of a semisimple subgroup of the group of motions of a symmetric space. Dokl. Akad. Nauk SSSR (N. S.) 93, 401–404 (1953) Google Scholar
  51. 51.
    Kassel, F.: Deformation of proper actions on reductive homogeneous spaces. Math. Ann. (2009). doi: 10.1007/s00208-011-0672-1 Google Scholar
  52. 52.
    Kleiner, B., Leeb, B.: Rigidity of invariant convex sets in symmetric spaces. Invent. Math. 163(3), 657–676 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    Knapp, A.W.: Lie Groups Beyond an Introduction, 2nd edn. Progress in Mathematics, vol. 140. Birkhäuser, Boston (2002) zbMATHGoogle Scholar
  54. 54.
    Kobayashi, T.: Deformation of compact Clifford–Klein forms of indefinite-Riemannian homogeneous manifolds. Math. Ann. 310(3), 395–409 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    Kobayashi, T., Yoshino, T.: Compact Clifford-Klein forms of symmetric spaces—revisited. Pure Appl. Math. Q. 1(3, part 2), 591–663 (2005) MathSciNetzbMATHGoogle Scholar
  56. 56.
    Koszul, J.-L.: Déformations de connexions localement plates. Ann. Inst. Fourier (Grenoble) 18(1), 103–114 (1968) MathSciNetzbMATHCrossRefGoogle Scholar
  57. 57.
    Labourie, F.: Anosov flows, surface groups and curves in projective space. Invent. Math. 165(1), 51–114 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  58. 58.
    Labourie, F.: Cross ratios, surface groups, PSL(n,R) and diffeomorphisms of the circle. Publ. Math. Inst. Hautes Études Sci. 106, 139–213 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  59. 59.
    Labourie, F.: Cross ratios, Anosov representations and the energy functional on Teichmüller space. Ann. Sci. Éc. Norm. Super. (4) 41(3), 437–469 (2008) MathSciNetGoogle Scholar
  60. 60.
    Mineyev, I.: Flows and joins of metric spaces. Geom. Topol. 9, 403–482 (2005) (electronic) MathSciNetzbMATHCrossRefGoogle Scholar
  61. 61.
    Minsky, Y.: On dynamics of Out(F n) on PSL(2,C) characters. arXiv:0906.3491 (2009)
  62. 62.
    Mostow, G.D.: Some new decomposition theorems for semi-simple groups. Mem. Am. Math. Soc. 1955(14), 31–54 (1955) MathSciNetGoogle Scholar
  63. 63.
    Nori, M.V.: The Schottky groups in higher dimensions. In: The Lefschetz Centennial Conference, Part I, Mexico City, 1984. Contemp. Math., vol. 58, pp. 195–197. Am. Math. Soc., Providence (1986) CrossRefGoogle Scholar
  64. 64.
    Parreau, A.: La distance vectorielle dans les immeubles affines et les espaces symétriques. Preprint (2010) Google Scholar
  65. 65.
    Quint, J.-F.: Groupes convexes cocompacts en rang supérieur. Geom. Dedic. 113, 1–19 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  66. 66.
    Quint, J.-F.: Convexes divisibles (d’après Yves Benoist). In: Séminaire Bourbaki., 2008/2009, Exposés 997–1011. Astérisque, vol. 332, pp. 45–73 (2010) Google Scholar
  67. 67.
    Sambarino, A.: Quantitative properties of convex representations. Preprint (2011). arXiv:1104.4705
  68. 68.
    Satake, I.: Algebraic Structures of Symmetric Domains, Kanô Memorial Lectures, vol. 4. Iwanami Shoten, Tokyo (1980) Google Scholar
  69. 69.
    Seade, J., Verjovsky, A.: Complex Schottky groups. In: Geometric Methods in Dynamics II. Astérisque, vol. 287, 251–272 (2003) Google Scholar
  70. 70.
    Steenrod, N.: The Topology of Fibre Bundles. Princeton Mathematical Series, vol. 14. Princeton University Press, Princeton (1951) zbMATHGoogle Scholar
  71. 71.
    Thurston, W.: Geometry and Topology of 3-Manifolds. Notes from Princeton University, Princeton (1978) Google Scholar
  72. 72.
    Thurston, W.: Minimal stretch maps between hyperbolic surfaces. arXiv:math/9801039 (January 1998)
  73. 73.
    Toledo, D.: Representations of surface groups in complex hyperbolic space. J. Differ. Geom. 29(1), 125–133 (1989) MathSciNetzbMATHGoogle Scholar
  74. 74.
    Vey, J.: Sur les automorphismes affines des ouverts convexes saillants. Ann. Sc. Norm. Super. Pisa (3) 24, 641–665 (1970) MathSciNetzbMATHGoogle Scholar
  75. 75.
    Wienhard, A.: Bounded cohomology and geometry. Ph.D. thesis, Bonn Universität, January 2005, Bonner Mathematische Schriften Nr. 368, Bonn (2004). arXiv:math/0501258, p. 126 pages
  76. 76.
    Wienhard, A.: The action of the mapping class group on maximal representations. Geom. Dedic. 120, 179–191 (2006) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques d’OrsayCNRS, Université Paris-SudOrsay cedexFrance
  2. 2.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations